Alert archive / Louisiana / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 152, NWS New Orleans, LA

October 13, 20015 parishes in Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Oct 13, 2001, 10:51 AM CDT for 5 parishes in Louisiana. It was in force for 54 min. 3 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Oct 13, 2001, 10:51 AM CDT (15:51 UTC)
Expired
Oct 13, 2001, 11:45 AM CDT
In force
54 min
Issued by
NWS New Orleans, LA
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties East Baton Rouge Parish, LA, East Feliciana Parish, LA, Livingston Parish, LA, Saint Helena Parish, LA, Tangipahoa Parish, LA

What was reported inside it

TimeReportWhereRemark
Oct 13, 11:00 AM CDTThunderstorm WindCountywide, LATrees were blown down in several locations around the parish.
Oct 13, 11:05 AM CDTThunderstorm WindZachary, LANumerous trees were blown down.
Oct 13, 11:15 AM CDTThunderstorm WindGreensburg, LASeveral trees were knocked down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 13, 8:00 AM CDTTornado WatchSPC5 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 3.9 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2001-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1483 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2001-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 223 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1483 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
513 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
223 m²/s²
0-3 km storm-relative helicity
295 m²/s²
Significant tornado parameter
1.8
Supercell composite
9.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

759 
WUUS54 KLIX 131551
SVRNEW
LAC033-037-063-091-105-131645-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1051 AM CDT SAT OCT 13 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST BATON ROUGE PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITY OF ZACHARY
  EAST FELICIANA PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITIES OF...JACKSON...CLINTON
  LIVINGSTON PARISH IN SOUTHEAST LOUISIANA
  ST. HELENA PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITY OF GREENSBURG
  TANGIPAHOA PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITY OF AMITE

* UNTIL 1145 AM CDT

* AT 1045 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER ZACHARY...OR ABOUT 2 MILES EAST OF    
ZACHARY...MOVING EAST AT 25 MPH. 

SEVERE THUNDERSTORMS CAN CAUSE TORNADOES WITH LITTLE OR NO WARNING.

THIS IS A DANGEROUS STORM WITH DAMAGING WINDS...STAY INDOORS AWAY
FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3085 9126 3054 9115 3065 9043 3100 9052

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 13, 4:20 AM CDT, 6 hours 31 minutes earlier.

Area forecast discussion, Oct 13, 4:20 AM CDT, 6 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
420 AM CDT SAT OCT 13 2001

CORRECTED TO ADDE FLASH FLOOD WATCH FOR SW MS AND INTERIOR SECTIONS OF
SE LA FOR THIS AFTERNOON AND EARLY EVENING.

A TYPICAL SPRING-LATE FALL SEVERE WEATHER/HEAVY RAIN EVENT IS
SHAPING UP FOR THE LOWER MS VALLEY FOR MAINLY THIS AFTERNOON AND
EVENING.  A CLASSICAL SYNOPTIC HEAVY RAIN/SEVERE WEATHER EVENT
CONTINUES TO UNFOLD OVER THE REGION AS AN UNSEASONABLY STRONG
TROF ALOFT DIGS SSE INTO W TX EARLY THIS MORNING. THIS COLD..DEEP
TROUGH ALOFT WILL GRADUALLY TURN EWD OVER TX TODAY AND THEN
ACCELERATING NEWD TONIGHT. A 999 MB SURFACE LOW DEVELOPING IN S TX
WILL BEGIN TO MOVE NEWD TOWARDS DAYBREAK. COMBINATION OF THESE
STRONG DYNAMICS WILL CAUSE THE LOW LEVEL FLOW TO INCREASE FROM THE
SOUTH WITH 850 MB WINDS REACHING 40 TO 50 KT BY AFTN OVER THE LOWER
MS VALLEY. THIS REGION WILL ALSO BE IN THE RIGHT REAR QUADRANT OF A
STRONG JET MAX. BREEZY CONDITIONS WILL PREVAIL AS THE SURFACE
PRESSURE PATTERN TIGHTENS UP AHEAD OF THE FRONT.

PWS WILL REACH NEAR 2 INCHES..K-INDICES 34 OR HIGHER AND L.I.S OF
-4 TO -6. DIFFLUENCE WILL INCREASE ACROSS THE REGION AS THE TROF
ALOFT BEGINS TO TURN EWD AND THEN NEWD. USING THESE PARAMETERS IN
OUR QPF DECISION TREE YIELDS A GOOD POTENTIAL FOR SIGNFICANT TO
EXCESSIVE RAINS OVER SW MS AND INTERIOR SECTIONS OF SE LA MAINLY
THIS AFTERNOON AND EVENING. SOME MAX RAINS OF 5 INCHES OR MORE WILL
BE LIKELY. SIGNIFICANT RAINS A FEW DAYS AGO SATURATED THE SOIL ESPECIALLY
PORTIONS OF SW MS AND OVER AREAS FROM VICINITY OF BTR TO SLIDELL.
A FLASH FLOOD WATCH WILL BE ISSUED WITH THE 430 AM ZONES FOR SW MS
AND INTERIOR SECTIONS OF SE LA FOR MAINLY THIS AFTN AND EARLY
EVENING.

THERE WILL EXIST A MODERATE THREAT OF SEVERE STORMS IN ADDITION
TO THE HEAVY RAINS. THE COLD FRONT ASSOCIATED WITH THE STRONG UPPER
LEVEL TROUGH WILL APPROACH THE CWA BY MID-AFTERNOON AND MOVE EWD OVER
THE ENTIRE AREA EARLY TONIGHT. COOLER AND DRIER AIR WILL SWEEP EWD
OVER THE REGION IN THE WAKE OF THE FRONT. HIGH PRESSURE WILL BUILD
SEWD OVER THE REGION EARLY NEXT WEEK WITH A DRY WEATHER PATTERN
PREVAILING.

MCB 80/58/74/50 +700    BTR 81/61/77/52 +500
MSY 84/64/76/58 +700    GPT 79/62/78/53 9800

.NEW...SMALL CRAFT ADZY KPQL TO ATCHAFALAYA RVR.
LA...FLASH FLOOD WATCH INTERIOR SECTIONS OF SE LA FOR THIS AFTERNOON
AND EARLY EVENING.
MS...FLASH FLOOD WATCH SW MS THIS AFTERNOON AND EARLY EVENING.

05

In the hours before

Special weather statement, Oct 13, 6:30 AM CDT, 4 hours 21 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-141100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
630 AM CDT SAT OCT 13 2001

.SYNOPSIS...AN INTENSE UPPER AIR DISTURBANCE AND ASSOCIATED STRONG
COLD FRONT WILL APPROACH THE LOWER MISSISSIPPI VALLEY THIS AFTERNOON
AND MOVE EAST THROUGH THE REGION EARLY TONIGHT.  ABUNDANT TROPICAL
MOISTURE WILL REMAIN OVER THE REGION.

.THUNDERSTORMS...
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE AREA THIS
MORNING. AN ORGANIZED LINE OF SEVERE THUNDERSTORMS WILL LIKELY REACH
A WILKINSON COUNTY TO IBERVILLE PARISH LINE BY LATE MORNING  AND
CONTINUE EAST TO I-55 BY MID-AFTERNOON AND INTO SOUTHEAST
MISSISSIPPI AND EXTREME SOUTHEAST LOUISIANA BY LATE AFTERNOON.
LARGE HAIL AND DAMAGING WIND GUSTING TO 70 MPH LIKELY WITH THE MORE
INTENSE STORMS WITH ISOLATED TORNADOES POSSIBLE.

.HEAVY RAINS AND FLOODING...
A FLOOD WATCH IS IN EFFECT FOR SOUTHWEST MISSISSIPPI AND
EAST-CENTRAL LOUISIANA THIS AFTERNOON AND EARLY EVENING. RAINFALL
AMOUNTS OF 2 TO 4 INCHES WITH ISOLATED AMOUNTS IN EXCESS OF 5 INCHES
WILL BE POSSIBLE.

.MARINE INTERESTS...
A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE COASTAL WATERS OUT 60 NM
INTO THE GULF OF MEXICO FROM PASCAGOULA TO THE ATCHAFALAYA RIVER AS
WELL AS THE TIDAL LAKES OF PONTCHARTRAIN AND MAUREPAS.

.ACTIONS...STORM SPOTTERS WILL NEED TO BE ACTIVATED BY LATE MORNING
CONTINUING THROUGH THE AFTERNOON.  EMERGENCY MANAGERS SHOULD CLOSELY
MONITOR THE WEATHER TODAY AS SEVERE WEATHER WATCHES ARE EXPECTED TO
BE ISSUED FOR THE LOWER MISSISSIPPI VALLEY.  THE STORM PREDICTION
CENTER HAS INDICATED A MODERATE RISK FOR SEVERE STORMS MAINLY THIS
AFTERNOON AND EARLY EVENING.

FOR MORE INFORMATION...VISIT OUR WEB SITE AT WWW.SRH.NOAA.GOV/LIX
(ALL LOWER CASE).

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 11:35 AM CDTTornado WarningLIXTangipahoa, Washington25 min
Oct 13, 11:35 AM CDTTornado WarningLIXSaint Helena25 min
Oct 13, 11:50 AM CDTSpecial Marine WarningLIX2 hr
Oct 13, 11:50 AM CDTSpecial Marine WarningLIX2 hr
Oct 13, 12:00 PM CDTSevere Thunderstorm WarningLIXTangipahoa, Washington60 min
Oct 13, 12:00 PM CDTSevere Thunderstorm WarningLIXSaint Tammany60 min
Oct 13, 12:28 PM CDTSevere Thunderstorm WarningLIXAscension, Livingston, Saint James, Saint John the Baptist62 min
Oct 13, 12:28 PM CDTSevere Thunderstorm WarningLIXJefferson, Lafourche, Saint Charles62 min
Oct 13, 12:28 PM CDTSevere Thunderstorm WarningLIXTangipahoa62 min
Oct 13, 12:49 PM CDTSevere Thunderstorm WarningLIXSaint Tammany56 min
Oct 13, 12:49 PM CDTSevere Thunderstorm WarningLIXWashington56 min
Oct 13, 1:14 PM CDTSevere Thunderstorm WarningLIXJefferson, Orleans, Saint Bernard61 min
Oct 13, 1:14 PM CDTSevere Thunderstorm WarningLIXLafourche, Saint Charles61 min
Oct 13, 1:39 PM CDTSevere Thunderstorm WarningLIXSaint Tammany66 min
Oct 13, 2:00 PM CDTSpecial Marine WarningLIX2 hr
Oct 13, 2:00 PM CDTSpecial Marine WarningLIX2 hr
Oct 13, 2:20 PM CDTSevere Thunderstorm WarningLIXOrleans, Saint Bernard25 min
Oct 13, 4:00 PM CDTSpecial Marine WarningLIX2 hr
Oct 13, 4:50 PM CDTSpecial Marine WarningLIX115 min
Oct 13, 4:50 PM CDTSpecial Marine WarningLIX115 min
Oct 13, 5:00 PM CDTSevere Thunderstorm WarningLIXJefferson, Lafourche60 min
Oct 13, 5:35 PM CDTSevere Thunderstorm WarningLIXPlaquemines55 min
Oct 13, 6:00 PM CDTSpecial Marine WarningLIX2 hr
Oct 13, 6:35 PM CDTTornado WarningLIXPlaquemines25 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.